Fluoxetine (Prozac) is a member of the class of drugs called selective serotonin reuptake inhibitors (SSRIs), which are often used to treat mood disorders such as depression 4. If you stop taking fluoxetine, you may develop "withdrawal" symptoms, more appropriately called "SSRI discontinuation syndrome." This syndrome can cause unusual sensations, changes in your mood and other symptoms. These symptoms are generally mild and will go away within three weeks. The best way to avoid these symptoms is to follow your doctor's instructions for gradually reducing your dose rather than stopping Prozac abruptly. If you do experience these symptoms, let your doctor know.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Sensory and Balance Symptoms
If you stop taking Prozac abruptly, you may experience symptoms related to balance, such as vertigo, lightheadedness and dizziness. You may also develop some sensory symptoms, such as numbness or tingling in parts of your body or a feeling of a "mild electric shock." Another typical symptom is hearing a "rushing noise in the head." Finally, seeing "trails" can be a symptoms of SSRI discontinuation syndrome.
Emotional Changes and Sleep Disturbances
Stopping fluoxetine can also affect your mood. Some people feel irritable, agitated or anxious when they stop taking Prozac abruptly. Others become tearful or negative. Trouble concentrating, confusion and sleep disturbances -- including insomnia, nightmares and excessive dreaming -- can also occur.
SSRI discontinuation syndrome can cause a variety of other symptoms 4. For example, stopping fluoxetine can affect your gastrointestinal tract, leading to nausea, diarrhea, vomiting or a reduced appetite. Tremors, increased sweating and headaches can also occur as a result of stopping fluoxetine or other SSRIs.
Treatment and Prevention
The symptoms of SSRI discontinuation syndrome can begin in the first week after stopping an SSRI medication, but they might not occur until 15 days after you stop taking it. To reduce the likelihood and severity of SSRI discontinuation syndrome, your doctor will typically recommend that you gradually reduce your fluoxetine dose rather than stopping it abruptly. Follow your doctor's instructions, and don't stop Prozac or any other medication without talking to her first. In general, discontinuation symptoms are mild and will go away on their own, but if your symptoms are bothersome, talk to your doctor to discuss options for relief.
- Advances in Psychiatric Treatment: Recognising and Managing Antidepressant Discontinuation Symptoms
- Human Psychopharmacology -- Clinical and Experimental: New Insights on the Antidepressant Discontinuation Syndrome
- Primary Care Companion to the Journal of Clinical Psychiatry: SSRI Antidepressant Medications -- Adverse Effects and Tolerability
- Frontiers in Pharmacology: Selective Serotonin Reuptake Inhibitor Antidepressant Treatment Discontinuation Syndrome -- A Review of the Clinical Evidence and the Possible Mechanisms Involved
- LarsZahnerPhotography/iStock/Getty Images